phone +7 (3412) 91 60 92

Archive of Issues

Russia Moscow
Section Mathematics
Title On tangent lines to affine hypersurfaces
Author(-s) Seliverstov A.V.a
Affiliations Institute for Information Transmission Problems, Russian Academy of Sciencesa
Abstract The article focuses on methods to look for singular points of an affine hypersurface or to confirm the smoothness of the hypersurface. Our approach is based on the description of tangent lines to the hypersurface. The existence of at least one singular point imposes a restriction on the algebraic equation that determines the set of tangent lines passing through the selected point of the space. This equation is based on the formula for the discriminant of a univariate polynomial. For an arbitrary fixed hypersurface degree, we have proposed a deterministic polynomial time algorithm for computing a basis for the subspace of the corresponding polynomials. If a linear combination of these polynomials does not vanish on the hypersurface, then the hypersurface is smooth. We state a sufficient smoothness condition, which is verifiable in polynomial time. There are smooth affine hypersurfaces for which the condition is satisfied. The set includes the graphs of cubic polynomials in many variables as well as other examples of cubic hypersurfaces. On the other hand, the condition is violated for some high-dimensional cubic hypersurfaces. This does not prevent the application of the method in low dimensions. Searching for singular points is also important for solving some problems of machine vision, including detection of a corner by means of the frame sequence with one camera on a moving vehicle.
Keywords hypersurface, singular point, tangent line, polynomial, discriminant
UDC 514.14
MSC 14J70, 14Q10
DOI 10.20537/vm170208
Received 30 January 2017
Language Russian
Citation Seliverstov A.V. On tangent lines to affine hypersurfaces, Vestnik Udmurtskogo Universiteta. Matematika. Mekhanika. Komp'yuternye Nauki, 2017, vol. 27, issue 2, pp. 248-256.
  1. Eder C., Faugère J.-C. A survey on signature-based algorithms for computing Gröbner bases, J. Symbolic Comput., 2017, vol. 80, part 3, pp. 719-784. DOI: 10.1016/j.jsc.2016.07.031
  2. Malaschonok G.I. New generation of symbolic computation systems, Vestn. Tambov. Univ. Ser. Estestv. Tekh. Nauki, 2016, vol. 21, issue 6, pp. 2026-2041 (in Russian). DOI: 10.20310/1810-0198-2016-21-6-2026-2041
  3. Kulikov V.R., Stepanenko V.A. On solutions and Waring's formulae for the system of $n$ algebraic equations for $n$ unknowns, St. Petersburg Math. J., 2015, vol. 26, pp. 839-848. DOI: 10.1090/spmj/1361
  4. Herrero M.I., Jeronimo G., Sabia J. Affine solution sets of sparse polynomial systems, J. Symbolic Comput., 2013, vol. 51, pp. 34-54. DOI: 10.1016/j.jsc.2012.03.006
  5. Seliverstov A.V. Cubic forms without monomials in two variables, Vestn. Udmurt. Univ. Mat. Mekh. Komp'yut. Nauki, 2015, vol. 25, issue 1, pp. 71-77 (in Russian). DOI: 10.20537/vm150108
  6. Gel'fand I.M., Zelevinskii A.V., Kapranov M.M. Discriminants of polynomials in several variables and triangulations of Newton polyhedra, Leningrad Math. J., 1991, vol. 2, issue 3, pp. 499-505.
  7. Cenk M., Hasan M.A. On the arithmetic complexity of Strassen-like matrix multiplications, J. Symbolic Comput., 2017, vol. 80, pp. 484-501. DOI: 10.1016/j.jsc.2016.07.004
  8. Polo-Blanco I., Top J. A remark on parameterizing nonsingular cubic surfaces, Comput. Aided Geom. Design, 2009, vol. 26, issue 8, pp. 842-849. DOI: 10.1016/j.cagd.2009.06.001
  9. Seliverstov A.V. On cubic hypersurfaces with involutions, International Conference Polynomial Computer Algebra'2016, Russian Academy of Sciences, St. Petersburg Department of Steklov Mathematical Institute, Euler International Mathematical Institute, St. Petersburg, 2016, pp. 74-77.
  10. Golubyatnikov V.P. On unique recoverability of convex and visible compacta from their projections, Math. USSR-Sb., 1992, vol. 73, issue 1, pp. 1-10. DOI: 10.1070/SM1992v073n01ABEH002531
  11. Ushakov V.N., Uspenskii A.A. $\alpha$-sets in finite dimensional Euclidean spaces and their properties, Vestn. Udmurt. Univ. Mat. Mekh. Komp'yut. Nauki, 2016, vol. 26, issue 1, pp. 95-120 (in Russian). DOI: 10.20537/vm160109
  12. Golubyatnikov V.P., Rovenski V.Yu. Some extensions of the class of $k$-convex bodies, Sib. Math. J., 2009, vol. 50, issue 5, pp. 820-829. DOI: 10.1007/s11202-009-0092-6
Full text
<< Previous article
Next article >>